Birht control
 
Home arrow Birth control methods arrow Contraceptive patch arrow Advantages and disadvantages of contraceptive patch
Birth control methods
Contraceptive patch
Emergency contraception
Injectables
IUD
Natural family planning
Birth control pills
Spermicides
Vaginal contraception
Sexual abstinence
Vasectomy
Tubal ligation
Advertisement

Advantages and disadvantages of contraceptive patch

PDF Print E-mail
Tag it:
Delicious
Furl it!
Spurl
NewsVine
Reddit
YahooMyWeb
Technorati

A contraceptive patch offers a lot of advantages. Apart from being highly effective the patch has the efficiency rate of up to 99% in birth control when used properly – a contraceptive patch gives many benefits. Some of the benefits are similar to those offered by the birth control pill. These are reduction in the appearance of acne, a regular menstrual cycle, decreased PMS symptoms and reduced risk for endometrial and ovarian cancers.


Other advantages, different from those offered by the birth control pill, include comfort in the use of the patch. A contraceptive patch is applied only weekly, therefore a woman does not have to care about contraception on a daily basis. Since this method changes the cervical mucus, it decreases the risk for pelvic inflammatory disease. A contraceptive patch is a reversible form of birth control since a woman regains fertility immediately after discontinuation of use. The occurrence of possible side effects disappears straight after the discontinuation of use.

Side effects of contraceptive patch


contraceptive patchAs all hormonal contraception, a contraceptive patch has a few side effects associated with hormonal component of this method of contraception. These side effects are similar to those of the birth control pill. Most women can experience spotting and breakthrough bleeding during the first two or three months of use. They can also have tender breasts. Nausea may occur on the first days of use but should disappear afterwards. If nausea continues or occurs with the change of each patch or menstrual cycle, a woman should ask her doctor’s advice. Vomiting is very rear. Mood changes may occur at the very beginning of use. Headaches are also one of the most frequent side effects associated with the use of the patch. However, if they become more frequent and harder than normally a woman should seek her doctor’s consultation.

There are certain conditions women should consider before using the patch. Some women may be allergic to the material of a contraceptive patch; therefore if any skin irritation, itching or changes in skin color appears a woman should consult her doctor since these symptoms may indicate increased sensitivity to a contraceptive patch. Women should also know that there is a risk for weight gain. Although it is very individual and some women may even lose weight.

Although health risks are very rare but still are possible. The use of a contraceptive patch increases the risk for blood clots in the legs and lungs. This risk is even higher for smokers, especially those, who are older than 35 years. Women with the history of blood clots and varicose veins should discuss the use of hormonal contraception with their health care provider. There is also an increased risk for cardiovascular disorders, such as stroke or heart attack. As high cholesterol, diabetes, obesity, high blood pressure increase the risk for blood clots women having these conditions are basically not recommended to use hormonal birth control.
Although a contraceptive patch was found to be highly effective in birth control , there are certain factors that may affect its efficiency. Effectiveness of the patch may decrease with the improper use. In addition, women who weigh more than 198 pounds should choose other form of birth control as efficiency of the patch may be reduced. Birth control efficiency may decrease when other certain drugs are taken at the same time. These include antifungals, seizure medications and possibly antibiotics. Always ask your doctor about drug interactions with a contraceptive patch. Vomiting and diarrhea usually does not interfere with contraceptive efficiency of the patch.

Remember that the patch does not provide any protection against sexually transmitted diseases, therefore you should use male condoms each time you have sexual intercourse.
Since a contraceptive patch is a new form of hormonal contraception, long-term effects and risks are not yet known. Although it is a safe and effective mean of birth control, do not hesitate to discuss all the advantages and disadvantages of the method with your doctor before use of a contraceptive patch.


Related Content:

  1. Contraceptive patch
  2. Contraceptive patch vs. Birth control pills
  3. Birth control pills and weight gain
  4. Side effects of vaginal contraceptive ring
  5. Birth control pill side effects


PosterComments
ambertigereyes
2008-07-07 01:38:10
Write private message (register or login to access this feature)Add to your buddy list (register or login to access this feature)
when I was on the patch I had cramps and I puked a lot it was horrible :x
Guest
2006-06-03 15:24:20
ive been on patch for 2-3 months and get really frequent bad headaches.
Guest
2006-05-02 20:57:01
i used the patch but it left a horrible rash and made my skin red and itchy! 
sometimes my breast would hurt but otherwise it seemed ok
Guest
2006-04-12 15:21:35
I have been using it for over a year and have no problems with it at all. Hope that helps.
Guest
2006-04-05 21:43:59
i´ve been usimg the patch 4 2 months now and i haven´t had any problems...
Guest
2006-03-30 16:47:11
well i go to the doctor today and i was thinking of getting on the patch but now im unsure so if u have any suggestions of what method of birthcontrol i should use let me know
Guest
2006-03-27 20:27:44
has anyone had a good experience? 
Guest
2006-02-13 04:30:22
I've been using the patch for about 2 years and I have shortness of breath do anyone else have this problem email me at  
Guest
2005-12-30 16:26:27
I've been on the patch for 2 1/2 years and when I stopped taking the patch I can not carry a baby for some reason, I have had 2 miscarrages and today I am 7 weeks preg, and the ultrasound shows no heartbeat so I believe # 3 is on it's way. Has anyone else had this problem. Please email me at Tracy

Only registered users can write comments.
Please login or Please register.

 
< Prev